CSN Login
Members Online: 5

You are here

Chemo side effects

christeleb's picture
christeleb
Posts: 60
Joined: Apr 2007

Dear friends,

i will be doing my 5th round of chemo next week (folfox and avastin) and I have so far experienced the following side effects:

-Diarrhea
-abdominal gas
-Hair thining
-Sensitivity to cold on tip of fingers and when drinking cold drink.

I'm wondering if you experience the side effects above how do you cope with them? Do you take any supplements?

Thanks,

Christele

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

HI Christele,

Yes..I have had everything you mentioned.
I'm stage III colon and first I was on Oxaliplatin with Xeloda (pills). The oxaliplatin caused the Cold effects also different chemo's can cause the Neuropothy (sp). I had trouble with my legs hurting. Muscle/nerve problems.

With the Xeloda, I had hand/foot syndrom. They peeled terribly bad.

I am now off the Oxaliplatin and xeloda (because of side effects) and now on Irinotecan/Camptosar plus the 5-FU pump.

For the cold, I would use gloves to get into the refridgerator. As far as food, I'd put anything I drank in the microwave.
I did find a way to drink soda (not very often) But if the soda was cold, I'd put about 1/4 cup of hot water in a glass then added the soda (without ice). I got that carbination that I wanted! Nothing really tasted good. Seems to affect the taste buds but found out that drinking with a straw helps, too.

As far as diarrhea. Eat rice, white bread, applesauce, bananas, chicken.

That's so crazy about chemo. You have to eat the bad stuff. No raw veggies, no high fiber foods or raw fruits (this is for diaherra). No Dairy, either

After the 5th treatment, my hair is starting to thin as well. They say you shouldn't loose the hair and I have no idea what we can do for that.

If you do have peeling hands, feet, use Eucrin had cream all the time. At night, really lather it on and put white gloves and sock on.

With my new meds, it's suppose to cause diarrhea and thinning hair. Haven't had the diarrhea, yet with this med (only just had the treatment yesterday).

Hope this helps and wishing you good thoughts.

One other thing. I do take Ginseng for energy. I know they are testing it for Cancer related fatigue. I asked my doctor and he said to try it. I'm guessing it works (either that or it's all in my head) because I don't feel as bad (tired). I still have to rest but maybe not as much.

Also, for skin problems...try Vitamin B6.
Remember..always ask the doctor first.

Hope some of this helps. My best to you

Claudia

jams67's picture
jams67
Posts: 927
Joined: May 2006

Christele,
Be sure to tell your onc about all of your side affects. She/he may be able to help with some of them. The hair thinning is really more difficult than I thought it would be. It is nice not to have to shave, but I missed my nose hair and eyelashes. I felt I was being taught a lesson on vainity. After chemo, your hair will grow back and most of the other problems will fade into your past. I still have numbness in my fingers and feet, and I wonder if the onc might have been able to help with it, (changing the drugs maybe) if she had known I was experiencing it.
Jo Ann

tkd3g
Posts: 768
Joined: Aug 2004

Hi Christele,

So sorry you are going thru this. Unfortualtely, it comes with the treatment.

I think Claudia did a great job of addressing the issue. I would add that Immodium, for me at least, helped a lot with the diarrhea. Always check with your doctor first, but it made a terrible time for me, a little better.

Feel well,

Barb

christeleb's picture
christeleb
Posts: 60
Joined: Apr 2007

Thank you all for your comments. They are very helpful. I will talk to my doc next week when i go in for my chemo.

Christele

Subscribe to Comments for "Chemo side effects"